Methylergometrine-induced acute coronary vasospasm in a postpartum patient following caesarean delivery of DCDA twins

View at publisher
Authors: Shalini Nair, Divyashree Bhat, Shripad Hebbar, Rajani Upadhyaya, Kavisha Bhat, Ahamed Shafeeq B M
Cited by: 1
References: 2

Abstract

A woman in her early 30s with a twin pregnancy conceived through ovulation induction underwent elective caesarean delivery at term. Soon after administration of intramuscular methylergometrine (0.2 mg) for mild postpartum bleeding, she developed sudden, severe chest pain with breathlessness. Her ECG showed diffuse ST-segment depression with reciprocal elevation in aVR, and cardiac enzymes were raised. Echocardiography revealed mild left ventricular hypokinesia, while coronary angiography demonstrated normal arteries. She responded promptly to nitrate therapy and supportive care. The temporal relationship between methylergometrine administration and symptom onset, together with angiographically normal coronaries, confirmed coronary vasospasm secondary to methylergometrine. This case underscores the need for careful cardiovascular monitoring when vasoconstrictive uterotonics are used in the postpartum period, particularly in women with predisposing factors such as multiple gestation.

Fields of Study & Subjects

Cardiovascular Issues in Pregnancy Pregnancy and Medication Impact Neurological Complications and Syndromes

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
2
Pages
e269247–e269247
Publication date
1 February 2026
Language
EN